Hail, Archer
- When
- May 22, 5:04 PM CST
- Where
- Archer County, 2 mi SW of Windthorst
- Measured
- 2.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.559, -98.465
Thunderstorms developed and quickly became severe, with several supercells moving northeast producing large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Thunderstorms developed and quickly became severe, with several supercells moving northeast producing large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 22, 5:01 PM CST, 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 601 PM CDT SUN MAY 22 2011 .AVIATION... THUNDERSTORMS WILL BE COMMON ALONG A DRYLINE THIS EVENING FROM SOUTH CENTRAL INTO EAST CENTRAL OKLAHOMA. VERY LARGE HAIL WILL BE COMMON. THE STORMS ARE EXPECTED TO REMAIN SOUTH AND EAST OF OKLAHOMA CITY. MVFR CEILINGS ARE EXPECTED TONIGHT SOUTH TO NORTH IN CENTRAL OKLAHOMA AND PERSIST INTO MONDAY MORNING BEFORE DISSIPATING. A DRYLINE IS EXPECTED IN WESTERN OKLAHOMA MONDAY AFTERNOON AND THUNDERSTORMS ARE POSSIBLE IN MUCH OF CENTRAL OKLAHOMA BY AFTERNOON. && .PREV DISCUSSION... /ISSUED 215 PM CDT SUN MAY 22 2011/ DISCUSSION...VERY UNSTABLE AIR MASS IN PLACE THIS AFTERNOON AHEAD OF DRYLINE WHICH HAS MIXED EASTWARD INTO CENTRAL OK THIS AFTERNOON. AREA OF CU BEGINNING TO DEVELOP IN CENTRAL OK AND ALSO IN FAR NCNTRL OK. GIVEN THE AMOUNT OF INSTAB AND FAVORABLE SHEAR...ANY STORMS THAT DEVELOP COULD RAPIDLY BECOME SEVERE AND WATCH IS ALREADY IN PLACE FOR THIS AFTN/EVE. ACTIVE WEATHER WILL CONTINUE THROUGH THE EARLY PART OF THE WEEK WITH THREAT FOR SEVERE STORMS CONTINUING THROUGH TUESDAY AS UPPER TROUGH OVER THE WESTERN U.S. TODAY ADVANCES EASTWARD INTO THE PLAINS. ALTHOUGH THREAT FOR SEVERE STORMS WILL SHIFT EASTWARD ON WEDNESDAY...SOME SHOWERS AND THUNDERSTORMS MAY LINGER OVER PARTS OF THE AREA AS UPPER LOW MOVES SOUTHEASTWARD ACROSS KS. DRY WEATHER THEN EXPECTED FOR THE LATTER PART OF THE WEEK AS THIS SYSTEM EXITS EWD AND THE UPPER RIDGE BEGINS TO BUILD OVER THE CENTRAL PART OF THE COUNTRY. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 70 86 68 90 / 40 30 50 30 HOBART OK 69 90 64 92 / 30 30 30 10 WICHITA FALLS TX 71 90 70 96 / 40 30 20 30 GAGE OK 62 89 62 84 / 20 20 40 30 PONCA CITY OK 72 82 65 82 / 50 50 70 30 DURANT OK 70 86 71 88 / 50 30 30 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 25/09/09
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CDT SUN MAY 22 2011
OKZ004>048-050>052-TXZ083>090-231100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1150 AM CDT SUN MAY 22 2011
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THROUGH TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK IS NEAR AND SOUTHEAST OF A LINE FROM MEDFORD... TO
WATONGA... TO HOBART OKLAHOMA TO VERNON AND BENJAMIN TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 2 PM THIS
AFTERNOON THROUGH 10 PM THIS EVENING.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON
AND TONIGHT.
DISCUSSION...
LOW-LEVEL MOISTURE CONTINUES TO INCREASE ACROSS MUCH OF OKLAHOMA AND
NORTH TEXAS TO THE EAST OF A DRYLINE. BY MID AFTERNOON... THE
DRYLINE IS EXPECTED TO EXTEND FROM NORTH CENTRAL OKLAHOMA INTO
SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS... ROUGHLY FROM PONCA
CITY... TO OKLAHOMA CITY... TO LAWTON OKLAHOMA TO WICHITA FALLS AND
SEYMOUR TEXAS. SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP NEAR AND
EAST OF THE DRYLINE THIS AFTERNOON. THE AIRMASS TO THE EAST OF THE
DRYLINE WILL BECOME VERY UNSTABLE THIS AFTERNOON AND WILL SUPPORT
SEVERE THUNDERSTORMS. HAIL LARGER THAN BASEBALLS... WIND GUSTS OVER
70 MPH AND ISOLATED TORNADOES WILL BE POSSIBLE.
DURING THE EVENING HOURS THE DRYLINE IS EXPECTED TO RETREAT BACK TO
THE NORTH AND WEST. AS THIS OCCURS... WITH THE AID OF AN INCREASING
LOW LEVEL JET... ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED TO
OCCUR FURTHER NORTH AND WEST ACROSS OKLAHOMA. THIS ACTIVITY WILL
ALSO POSE A SEVERE THREAT WITH LARGE HAIL AND DAMAGING WIND GUSTS AS
WELL AS VERY HEAVY RAINFALL.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY MAY 23.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
CENTRAL AND WESTERN OKLAHOMA AND WESTERN NORTH TEXAS ON MONDAY WITH
A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REMAINDER OF
OKLAHOMA AND WESTERN NORTH TEXAS. THERE IS ALSO A SLIGHT RISK OF
SEVERE THUNDERSTORMS ACROSS ALL BUT FAR WESTERN PORTIONS OF
OKLAHOMA AND NORTH TEXAS ON TUESDAY.
THE WEATHER PATTERN WILL REMAIN VERY ACTIVE ACROSS THE SOUTHERN
PLAINS EARLY THIS WEEK AS A STRONG UPPER LEVEL STORM SYSTEM IN THE
WESTERN UNITED STATES SLOWLY MOVES TOWARD THE PLAINS. ALTHOUGH THE
DAY-TO-DAY AREA AND DEGREE OF SEVERE WEATHER RISK WILL BE VERY
DEPENDENT ON WHERE PREVIOUS THUNDERSTORMS OR THUNDERSTORM COMPLEXES
DEVELOP AND MOVE... THE LARGE SCALE WEATHER PATTERN WILL REMAIN VERY
FAVORABLE FOR SEVERE THUNDERSTORMS MONDAY THROUGH TUESDAY NIGHT...
WITH THE CONTINUED RISK OF VERY LARGE HAIL... DAMAGING WINDS AND
TORNADOES. EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD CONTINUE TO
MONITOR FORECAST INFORMATION OVER THE NEXT FEW DAYS.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
MONDAY.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
531 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM HAIL SPRINGER 34.31N 97.14W
05/22/2011 E2.75 INCH CARTER OK EMERGENCY MNGR
0529 PM HAIL GENE AUTRY 34.28N 97.04W
05/22/2011 E2.75 INCH CARTER OK EMERGENCY MNGR
&&
EMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
538 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM HAIL 8 S DAVIS 34.39N 97.12W
05/22/2011 E1.00 INCH MURRAY OK EMERGENCY MNGR
&&
EMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
539 PM CDT SUN MAY 22 2011
TXZ089-090-222300-
CLAY TX-ARCHER TX-
539 PM CDT SUN MAY 22 2011
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER AND CLAY COUNTIES.
AT 538 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM 5
MILES SOUTHEAST OF NEWPORT TO 34 MILES WEST OF SHANNON...MOVING
NORTHEAST AT 45 MPH. IF THESE STORMS CONTINUE TO MOVE NORTHEAST AND
MAINTAIN THEIR INTENSITY WARNING MAY BE REQUIRED.
MONITOR THE SITUATION CLOSELY. BE READY TO ACT QUICKLY IF A WARNING
IS ISSUED OR STORMS THREATEN YOU.
LAT...LON 3340 9894 3350 9890 3363 9809 3364 9797
3346 9798 3347 9840 3339 9842
30PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
540 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL DOUGHERTY 34.40N 97.05W
05/22/2011 E2.50 INCH MURRAY OK EMERGENCY MNGR
&&
EMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
550 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM HAIL SULPHUR 34.51N 96.98W
05/22/2011 E1.75 INCH MURRAY OK EMERGENCY MNGR
&&
EMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
604 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM HAIL 2 SW WINDTHORST 33.56N 98.46W
05/22/2011 E2.75 INCH ARCHER TX TRAINED SPOTTER
&&
EMThe Altus AFB radar (KFDR), 101 km away, was scanning. The volume nearest the first event began at 23:02 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
Part of a roof was blown off of a house. Monetary damages were estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315830, 315841, 315828, 315842, 315844, 315845.